Does Cymbalta Cause Weight Gain?


If you suffer from generalized anxiety disorder, fibromyalgia, neuropathic pain or depression, you may be prescribed Cymbalta. Cymbalta treats these disorders by affecting the levels of serotonin and norepinephrine. There have been reports of dizziness, drowsiness and nausea occurring as a side effect.

Does Cymbalta Cause Weight Gain?
(George Doyle/Stockbyte/Getty Images)

Cymbalta is one of several drugs known as serotonin-norepinephrine reuptake inhibitors (SNRIs). These chemicals are involved in taking a message from one nerve cell to another. The message travels down through a nerve until reaching the next nerve cell. When these chemicals reach the next cell, they turn the nerve cell on to receive the message. The first cell will absorb or “reuptake” the remaining chemicals. When this happens, the chemicals become unbalanced. This can contribute to depression or anxiety. Cymbalta blocks the reuptake process from occurring. This allows the chemicals to remain between the nerve cells in the brain where they belong.

Nerve cells Images

One percent of the individuals who participated in clinical studies reported a weight gain while taking the medication. This is opposite of the findings of individuals losing weight while taking Cymbalta. Those who have gained weight were asked to discuss the weight gain with their physician about lifestyle changes in diet and exercise as well as changing to another medication.

Weight gain is one of the side effects of Cymbalta (duloxetine hydrochloride)--a finding based on clinical trials of Cymbalta in which the drug was studied thoroughly and documented all side effects.

In the clinical studies, the evidence showed that 2 percent of the patients were taking Cymbalta for fibromyalgia experienced weight gain. It is unknown exactly how Cymbalta works with fibromyalgia or why the increase in the percentage of weight gain.

Weight gain is one of the side effects of Cymbalta
Jupiterimages/Polka Dot/Getty Images

If you have noticed weight gain while taking Cymbalta, speak with a physician. You may have a complete examination done to determine if there were other reasons for the weight gain. Incorporating a healthy lifestyle reducing alcohol intake, eating healthy foods, increasing exercising, receiving adequate sleep and reducing stress in life will aid in this endeavor.

If you have noticed weight gain while taking Cymbalta, speak with a physician
Jupiterimages/Creatas/Getty Images


Promoted By Zergnet

Related Searches

Read Article

This Is the Beauty Routine of a Finance Editor

Is DIY in your DNA? Become part of our maker community.
Submit Your Work!